modafanil ok to use?

Buprenorphine Post
Posts: 137

Postby deegee » Thu Jun 18, 2015 7:06 pm

I would add that modafanil shows some evidence of extinguishing opiate seeking behavior in rats. I'm hoping there will be more research in this area.
Google this and it should be the first result:
Modafanil Blocks Reinstatement of Extinguished Opiate-Seeking in Rats: Mediation by a Glutamate Mechanism
Neuropsychopharmacology (2010) 35, 2203-2210

Posts: 137

Postby deegee » Thu Jun 18, 2015 7:06 pm

I've done some reading on the abuse potential of modafanil, and while it's quite low, it is present. I think the warnings about introducing another drug of potential abuse are warranted, and I agree with them.
We seldom make decisions in our work without various shades of gray. While I wouldn't see this as a routine practice, this medication may provide benefits with very short term use in some patients. We all know how to make these judgment calls.
This would only be for short term use in a stable patient who is in the final stages of tapering off of buprenorphine but has fatigue from w/d. The patient would be either working or have another reason to not be able to sleep it off.
I am grateful for all the input on this. Thanks.
For those of you who are concerned about introducing drugs of abuse, please consider the risk of gabapentin abuse. It's too often seen as a benign drug, but it is not.

or just google gabapentin abuse

Posts: 38

Postby crmark » Thu Jun 18, 2015 7:06 pm

There's a reason modafinil is a scheduled drug, it provides amphetamine-like effects, and is potentially abusable and addicting. Seems like introducing a new potentially addictive drug near the end of the course of tapering a patient off another addictive drug (bupe) is akin to shooting oneself in the foot?

Posts: 137

Postby deegee » Thu Jun 18, 2015 7:06 pm

I'm not sure I agree. My understanding is that the abuse potential for modafanil is low. Additionally, in the scenario I have in mind, the patient is a stable patient who is ready to stop taking bup and move on to a life without any drugs. There's no questions that even if we go very very slowly, there are some w/d symptoms****ociated with taper.
If a brief (less than 4 weeks) prescription of modafanil makes the difference, I'm willing to use it. I think it's a very different thing than using something like adderall for the same situation.
Many of us use "comfort meds" for w/d. Many of us use gabapentin. I can tell you that gabapentin is not an uncommon drug of abuse. I appreciate the info and opinions, but I've yet to be convinced modafanil would not offer a benefit for fatigue during tapering. Mind you, this is only for stable patients who have jobs or other reasons they can't lie in bed and wait it out...
Maybe we should do another thread on bupropion. I was always attracted to it for PAWS use due to the dopamine effects. But, I think it's naive to just say it increases dopamine, and that's a good thing.
The brain is very complex obviously, but our approach to antidepressants pretends that we are titrating these neurotransmitters exactly where they need to be. Not the case by a long shot. And our understanding of "where they need to be" is rather limited. I do believe bupropion is worth trying, but don't fall into the pseudo science of "it must be good because it increases dopamine". Ever read Daniel Carlat's works on antidepressants?

Posts: 1404

Postby drpasser » Thu Jun 18, 2015 7:06 pm

I have used it, on rare occasions. I agree with the notion of no more than one scheduled drug at a time.

I did have a pt abuse modafanil, my Rx. She took 2 grams at once, ended up in ICU. She didn't die, thankfully.

I would avoid modafanil.


Posts: 187

Postby Dave » Thu Jun 18, 2015 7:06 pm

I thought modafinil was much like cocaine, so our opioid addicted patients would not be treated appropriately if we were to prescribe that drug. We should not substitute another addiction for the opioid one.

Dr. Passer once posted here that Welbutrin was the only antidepressant that increased dopamine in the brain, and he suggested that it may be useful in those patients who have withdrawn from opiates but still have unpleasant symptoms and/or depression. That sounds better to me than modafinil, another drug to become dependent on.

Posts: 104

Postby jmosby1469 » Thu Jun 18, 2015 7:06 pm

Surprised there's no mention of Buproprion for weaning, which elsewhere was advised for use in tapering off SUboxone and, I believe, has some "activating" effects, no?

Posts: 70

Postby mack86 » Thu Jun 18, 2015 7:06 pm

I wonder how many of our patients may have initially self medicated an underlying non-painfull condition with opioids for energy?

We should keep in mind that fatigue may be due to many conditions. A patient who is at the point of trying to wean off buprenorphine deserves a thorough evaluation, including pituitary axis functions of adrenal, thyroid, and gonadal hormones, in addition to a r/o anemia. A normal TSH does not r/o hypothyroidism. Need to check free T4 and free T3. Recently had a patient who's persistent fatigue was due to hyperparathyroidism, which is surprisingly not uncommon in 50+ age group (What I learned: Labs "WNL" can fool you. Ca in the 10's are normal for teenagers, but not for over 30's. Ca >9.7 in adult should be****ociated with a suppressed PTH, not a normal PTH. Don't just "follow" these labs, don't bother with a scan. Informative site:

That said, Such a work-up can be prolonged and expensive. I would support the use of Modafinil during this. It appears to be very safe and if it prevent relapse, great! However, with the close scrutiny of medical boards, as a non-psychiatrist, I'd be afraid to prescribe it unless I could document shift work sleep disorder, and I've only seen narcolepsy once.

Is it really "illegal because it is illegal to maintain a known addict on a habit forming drug," as adavid said? I thought it was illegal to treat opioid addiction with an opioid, and that is what the X waiver was for.

A very interesting blog:

Posts: 180

Postby entjwb » Thu Jun 18, 2015 7:06 pm

I personally try not to use other medications when treating. I would like them to try to cope with th symptoms for 4-6 weeks before adding any other meds. This is not a med I would add for low energy level.

Posts: 137

Postby deegee » Thu Jun 18, 2015 7:06 pm

PS Thanks m kaylor

Return to “Clinical Use of Buprenorphine”

Who is online

Users browsing this forum: No registered users and 1 guest